# SDR 2006FA0000917

- Difficulty date: September 6, 2006
- Submitted: September 18, 2006
- Operation: General aviation
- Aircraft: N8411Q
- Make and model: Cessna U206F
- Aircraft serial: U20603271
- Engine: Cont IO520F
- Propeller: Mcauly D3A34C401
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Gear
- Part number: 653631
- Condition: Broken
- Location: Crankshaft
- Part time: 167 hours
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

AC FLEW A SHORT LEG TO AN ISLAND 25 NM OFFSHORE.  AFTER START-UP THE PILOT HEARD AN UNUSUAL NOISE THAT SOUNDED LIKE A LOOSE VALVE TRAIN.  THE PILOT QUICKLY SHUT THE POWERPLANT DOWN AND DECIDED IT WOULD NOT BE SAFE TO COMPLETE THE TRIP BACK TO MAINLAND.  MECHANIC FLEW OUT TO THE ISLAND TO DETERMINE THE SOURCE OF THIS UNUSUAL NOISE.  FURTHER INVESTIGATION REVEALED THAT THE SOURCE OF THE NOISE WAS 2 TEETH BROKEN OFF OF THE CRANKSHAFT GEAR.  THE IDLER GEAR AND THE STARTER ADAPTER GEAR WERE ALSO DAMAGED AS A RESULT OF THE INTERACTION WITH THE DAMAGED CRANKSHAFT GEAR.  THE TEETH THAT WERE BROKEN OFF HAVE NOT BEEN LOCATED.  METAL SLIVERS AND PIECES WERE ALSO IDENTIFIED IN THE AREA AND OIL.  THIS IS PRELIMINARY INFORMA
